|antidepressants and HIV testing: your answer seemed to leave room for some effect on tests sensitivity
Jul 6, 2004
I noticed that, in a recent answer, you said that antidepressants and Risperdal do not have a "significant" effect on ELISA and viral load (PCR) tests.
That wording seems to suggest that there could be "some" effect, though not major/significant. Can you please clarify this...have there been studies on the impact of meds on HIV testing... or is it impossible to rule out the possibility that being on an antidepressant (in my case Remeron) and tranquilizer (chlonazepam) have some effect on HIV tests? For example, could the ELISA be less than the usual 99.8% sensitivity after the window period? This becomes relevant, because even if the ELISA is slightly diluted in sensitivity to say 98%, that means 2/100 people would receive a false negative.
I see other answers in different forums on body.com that say prednisone does not affect ELISA testing - this is a puzzle, because of the immunosuppressive effect of prednisone...how can it not create a possible delay in antibody production and how can such definitive statements be made when probably no studies have been done on the effects of prednisone on such testing.
Seems your wording is much more responsible - based on logic, but qualified because presumably there have never been controlled studies on HIV positive folks to compare ELISA and PCR results for those on antidepressants etc. versus those not on any such drugs.
Anyway, can you please clarify why you qualified your answer,leaving room for some possibility that psychiatric drugs could have some - even small - effect on HIV test results?
| Response from Dr. Horwath
To my knowledge, there have been no controlled studies to compare ELISA and PCR results for those on antidepressants as compared to those not on such drugs.
However, most lab tests are not standardized under every conceivable condition. This is not practical. Also, in the case of antidepressants, there is no reason to believe that they would affect such tests since they do not have significant effects on the immune system.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.